OBJECTIVES:Denosumab is often used in men with advanced prostate cancer to prevent skeletal-related events, but can be associated with severe hypocalcaemia. Our objective was to review the pathophysiology, identify risk factors and provide recommendations for prevention and management of denosumab-associated hypocalcaemia. DESIGN:We reviewed the literature regarding denosumab-associated severe hypocalcaemia, defined as necessitating hospitalization for intravenous calcium treatment, in the context of prostate cancer. PATIENTS:Men with prostate cancer with severe denosumab-associated hypocalcemia. RESULTS:We identified 20 men with prostate cancer with severe denosumab-associated hypocalcemia, including the present case. Median age (range) was 70 years (45-86). All had skeletal metastases and presented with symptomatic hypocalcemia 16 days (4-35) after the initial (n = 18) or second (n = 2) denosumab treatment, with a serum total calcium of 1.36 mmol/L (1.13-1.91). The key risk factor was presence of active osteoblastic metastases, evidenced by elevated serum alkaline phosphatase, 838 U/L (58-2620) and supportive imaging. Other risk factors reported in some men included vitamin D deficiency (<50 nmol/L), 25-OH vitamin D 44 nmol/L (22-81), renal impairment, serum creatinine 103 μmol/L (62-1131) and hypomagnesaemia, 0.82 mmol/L (0.29-1.20). Men received intravenous calcium infusions for 16 days (1-90), and median total intravenous elemental calcium requirements were 3.17 g (0.47-26.65). CONCLUSIONS:Denosumab treatment in men with metastatic prostate cancer can be associated with life-threatening hypocalcaemia requiring prolonged hospitalization for intravenous calcium treatment. Modifiable risk factors should be corrected before denosumab administration. In men with active osteoblastic metastases, consideration should be given to delay denosumab treatment until underlying disease activity is controlled, and/or be administered with close monitoring and proactive treatment with calcium and calcitriol.